Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS St. Louis, MO

March 30, 2005Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 30, 2005, 7:46 PM CST for Marion County, Illinois. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 7:46 PM CST (01:46 UTC)
Expired
Mar 30, 2005, 9:00 PM CST
In force
74 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 111 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:55 PM CSTTornado WatchSPC7 hr
Mar 30, 7:30 PM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 310146
SVRLSX
ILC121-310300-
/O.NEW.KLSX.SV.W.0016.050331T0146Z-050331T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 900 PM CST

* AT 738 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM FAIRMAN TO 36 MILES SOUTHWEST OF
  SANDOVAL...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
  SALEM TO 10 MILES NORTHEAST OF SPARTA...AND MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRMAN
  SANDOVAL
  ODIN
  KINMUNDY
  SALEM
  STEPHEN FORBES STATE PARK
  OMEGA

LAT...LON 3848 8872 3848 8913 3869 8912 3883 8911
      3883 8905 3883 8872 3875 8872 3874 8870

$$

CVKING
2 follow-up statements
000 
WWUS53 KLSX 310222
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CST WED MAR 30 2005

ILC121-310300-
/O.CON.KLSX.SV.W.0016.000000T0000Z-050331T0300Z/
MARION IL-
822 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CST FOR
MARION COUNTY...

AT 813 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH 6 MILES SOUTH OF 
SANDOVAL..MOVING NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
SELMAVILLE...SALEM...OMEGA AND STEPHEN FORBES STATE PARK.

LAT...LON 3848 8872 3848 8913 3869 8912 3883 8911
      3883 8905 3883 8872 3875 8872 3874 8870

$$

CVKING
000 
WWUS53 KLSX 310259
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CST WED MAR 30 2005

ILC121-310308-
/O.CAN.KLSX.SV.W.0016.000000T0000Z-050331T0300Z/
MARION IL-
858 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS. NUMEROUS 
REPORTS OF PEA TO HALF INCH HAIL WERE REPORTED THIS EVENING FROM 
THIS STORM.

LAT...LON 3848 8872 3848 8913 3869 8912 3883 8911
      3883 8905 3883 8872 3875 8872 3874 8870

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:23 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 4:23 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CST WED MAR 30 2005

.DISCUSSION...
INTENSE LOW PRES SYS OVR IA CONTS TO PULL NEWD TOWARDS THE WRN
GRTLKS.  THE CDFNT HAS PUSHED THRU UIN AND EXTDDS TO JUST WEST OF
STL TO BTWN KPOF AND KUNO.  MCON HAS INCREASED IN THE LAST FEW HRS
OVR EC MO/SW IL DUE TO BACKING SFC WNDS OVR SE MO AND SRN IL.  THIS
RGN ALSO CURRENTLY HAS THE BEST LLM AND INSTABILITY IN THE CWFA.
AS A RESULT COVERAGE OF TSTRMS HAS INCREASE FM STL EWD AND ATTM
THEY ARE SHOWING INCRSGLY BTR ORGANIZATION.  DP LYR SHEAR PROFILES
CONT TO BE SUPPORTIVE OF SUPERCELLS AND I BLV WELL SEE SOME SCT
SUPERCELLS EAST OF THE MS RVR ACRS IL THRU THE EARLY EVENING HRS.
OTW CONT TO SEE STG AND GUSTY WINDS EASILY MEETING ADVSRY CRITERIA
THRU CNTRL/NE MO INTO WC IL.  THE SFC LOW WILL CONT TO PULL NEWD
TNGT WITH CDFNT ADVANCING EWD PRECEEDED BY TSTRM THREAT.  WNDS
SHUD GRADUALLY DIMINISH IN THE WAKE OF THE LOW AS THE SFC PRES
GRAD RELAXES...BUT THIS WILL TAKE A LTL TIME AND WE SHUD CONT TO
SEE WNDS AOA ADVSRY CRITERIA TIL ARND SUNSET.  ACCORDINGLY THE
ADVSRY HAS BEEN EXTDD TIL 700 PM.  LOW CLDS WILL ALSO OVERSPREAD
THE AREA THIS EVENING..SPCLY ALG AND NORTH OF I-70...THEN
GRADUALLY PULL NEWD LATE TNGT.

COOLER TMW WITH CYCLONIC FLOW IN THE BACKWASH OF THE DP SFC LOW
AND IMAGINE WELL SEE SOME INSTAB CU...SPCLY NE MO/WC IL.  NEXT
UPRSTRM TROF MOVING THRU THE GRT BASIN THIS MRNG WILL IMPACT THE
MS VLY REGION THURSDAY NIGHT INTO FRI AS IT MOVES EWD THRU THE
SOPLNS.  THE GFS IS MUCH FURTHER NORTH WITH LRG SCALE FRCG AND
PCPN COMPARED TO THE NAM AND OTHER SHRT RANGE GUID.  WONT TOTALLY
DISCOUNT IT BUT FEEL IT IS TOO FAR NORTH ATTM AS NRN STREAM TROF
SHUD HAVE A TENDENCY TO SHUNT THINGS A BIT MORE SWD.  FAVOR THE HIEST
POPS ACRS FAR SE MO/SRN IL.

COOLEST DAY OVR THE NEXT FEW SHUD BE FRI WITH AMPLIFYING UPR TROF
AND LOTS OF CLDS.  TEMPS THEN MODERATE INTO THE WEEKEND THRU EARLY
NEXT WK AS THIS UPR TROF MOVS QUICKLY THRU THE ERN U.S. AND QUASI-
ZONAL FLOW BCMS ESTABLISHED ALF.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        48  65  41  54 /  20  10  30  30
QUINCY          45  58  35  52 /  20  10  20  20
COLUMBIA        43  62  38  54 /  10  10  20  20
JEFFERSON CITY  43  64  39  54 /  10  10  30  20
SALEM           47  62  40  52 /  40  10  40  50
FARMINGTON      47  68  42  52 /  20  10  50  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY IN EFFECT FROM 4 PM UNTIL 7 PM CST WEDNESDAY FOR
      THE FOLLOWING ZONES...AUDRAIN...BOONE...CALLAWAY...COLE...
      GASCONADE...KNOX...LEWIS...MARION...MONITEAU...MONROE...
      MONTGOMERY...OSAGE...PIKE...RALLS...AND SHELBY.
IL...WIND ADVISORY IN EFFECT FROM 4 PM UNTIL 7 PM CST WEDNESDAY FOR
      THE FOLLOWING ZONES...ADAMS IL...BROWN IL...AND PIKE IL.

&&

GLASS
Hazardous weather outlook, Mar 30, 4:40 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CST WED MAR 30 2005

ILZ095-MOZ018-019-026-027-034-035-041-042-047>051-059-311200-
ADAMS IL-AUDRAIN-BOONE-CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-MONTGOMERY-OSAGE-RALLS-SHELBY-
440 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
NORTHEAST MISSOURI AS WELL AS WESTERN ILLINOIS.

.DAY ONE...TONIGHT
SOUTHWEST WINDS OF 20 TO 25 MPH WITH SOME GUSTS OF 45 TO 50 MPH CAN
BE EXPECTED THIS EVENING THROUGH 7PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE CAUSED FROM WIND THIS
EVENING.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ052-060>065-074-075-
085-311200-
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-FRANKLIN-GREENE IL-
JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-
MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST CHARLES-ST CLAIR IL-
ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON IL-
440 PM CST WED MAR 30 2005

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS OVER EASTERN MISSOURI AS WELL AS
SOUTHWEST AND SOUTH CENTRAL ILLINOIS THIS EVENING AS A COLD FRONT
PASSES THROUGH THE REGION. SOME OF THESE STORMS TO THE EAST OF THE
MISSISSIPPI RIVER MAY BE SEVERE EARLY THIS EVENING...CAPABLE OF
PRODUCING HAIL GREATER THAN THE SIZE OF QUARTERS...DAMAGING WINDS IN
EXCESS OF 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CONTINUES TO BE REQUIRED FOR SOUTH CENTRAL
ILLINOIS THIS EVENING.

ILZ096-097-MOZ036-311200-
BROWN-PIKE-PIKE IL-
440 PM CST WED MAR 30 2005

.DAY ONE...TONIGHT
SOUTHWEST WINDS OF 20 TO 25 MPH WITH SOME GUSTS OF 45 TO 50 MPH CAN
BE EXPECTED THIS EVENING THROUGH 7PM. ALSO...THERE IS A CHANCE FOR
THUNDERSTORMS ACROSS WESTERN ILLINOIS THIS EVENING.  WHILE THE
PRIMARY THREAT WILL BE LIGHTNING...DAMAGING WINDS AND LARGE HAIL...
HOWEVER ISOLATED TORNADOES ARE ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY REQUIRED THIS EVENING.

MOZ072-073-084-099-311200-
CRAWFORD-IRON-REYNOLDS-WASHINGTON-
440 PM CST WED MAR 30 2005

...ENHANCED FIRE DANGER THIS EVENING...

.DAY ONE...TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM THIS EVENING.  SOUTHWEST
WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS WILL COMBINE WITH LOW
RELATIVE HUMIDITIES TO PRODUCE A HIGH FIRE DANGER OVER PARTS OF
SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING.

SDD/MB

In the hours before

Local storm report, Mar 30, 4:56 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NOKOMIS                 39.30N 89.29W
03/30/2005  1.00 INCH        MONTGOMERY         IL   TRAINED SPOTTER

            SEVERAL SPOTTERS REPORTED QUARTER SIZE HAIL BETWEEN 445
            AND 450 PM

&&

FGLASS
Local storm report, Mar 30, 5:22 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 S WITT                39.21N 89.35W
03/30/2005  0.88 INCH        MONTGOMERY         IL   TRAINED SPOTTER

            SPOTTER REPORTED DIME TO NICKLE SIZE HAIL.

&&

FGLASS
Local storm report, Mar 30, 6:42 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             NEW ATHENS              38.32N 89.88W
03/30/2005  0.75 INCH        ST. CLAIR          IL   TRAINED SPOTTER

0635 PM     HAIL             AVISTON                 38.61N 89.61W
03/30/2005  0.88 INCH        CLINTON            IL   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO NICKLE SIZE HAIL

&&

FGLASS
Local storm report, Mar 30, 6:57 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 SW NEW ATHENS         38.31N 89.89W
03/30/2005  0.88 INCH        ST. CLAIR          IL   TRAINED SPOTTER

&&

FGLASS
Local storm report, Mar 30, 7:06 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             BREESE                  38.61N 89.52W
03/30/2005  1.25 INCH        CLINTON            IL   AMATEUR RADIO

&&

FGLASS
Local storm report, Mar 30, 7:13 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 E ST. LIBORY          38.36N 89.68W
03/30/2005  0.88 INCH        WASHINGTON         IL   PUBLIC

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:32 PM CSTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington28 min
Mar 30, 6:47 PM CSTSevere Thunderstorm WarningLSXFayette43 min
Mar 30, 6:50 PM CSTSevere Thunderstorm WarningLSXBond, Randolph47 min
Mar 30, 6:59 PM CSTSevere Thunderstorm WarningLSXClinton, Washington61 min
Mar 30, 7:14 PM CSTSevere Thunderstorm WarningLSXRandolph37 min
Mar 30, 7:22 PM CSTSevere Thunderstorm WarningLSXFayette38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.